long term use of dexadrine
Aug 25, 2000
My dr. has had me dexadrine for years. He claims it is an excellent anti depressant and at 20mg per day it is not dangerous. I am concerned that I am addicted to this since when I don't take it I feel rotten. My cholesteral is 354 and my dr. said it's only a problem if it stays that way long term (years). Between the speed and the high cholesteral I'm worried I'll have a heart attack. Do you see any problems with my dr.s treatment. Should I be concerned?
Response from Dr. Boyle
There are two parts to the answer to your question-
The long-term use of dexadrine can be habit forming, and thus need to be done with careful monitoring of your needs and symptoms. Nevertheless, if it has been working for you, continuation is not necessarily a bad thing. You may indeed have a dependency, as your symptoms might indicate. In order to stop the medication, you would have to taper the dose slowly.
As for cholesterol, this is a more complicated question. I am assuming that your cholesterol is elevated because of the use of combination HIV drugs. As such, we would have to weigh the benefit of HIV control to the risk of cardiovascular complications. Recent estimates of the excessive risk of heart attack and other complications from HIV drugs is very low; much lower than the risk of complications or death from HIV itself. On balance, it is important to appreciate that the risks for cardiovascular complication also include smoking, diet, lack of exercise and family history. The decision as to the importance of your cholesterol level to cardiac risk needs to be assessed in this context. For example, I you had 2 brothers who died at age 35 from heart attacks, your level would be much more concerning than for a person who never smoked, exercises regularly and has no family history of heart disease. In our practice, we make sure that we optimize all of the other risk factors before tackling the issue of cholesterol. Recent studies have raised concerns about unexpected drug-drug interactions between protease inhibitors and some cholesterol lowering drugs. Their combined use should be done very carefully. Benjamin Young, M.D., Ph.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- A Period Of Time During Which A Person Infected With Hiv Has No Symptoms
- What If You Drink And Eat After A Person That Has Hiv And Aids?
- What Is Cytomegalovirus Igg?
- Could I Still Get Hiv From Intercourse If No Ejaculation
- Immune Cells Targeted By Hiv
- Can You Get Hiv If An Hiv Postive Person's Blood Touches Your Food?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.